• Home
  • Health Library
Body Image Distortion Linked to Depression in Teen Boys

And, depressive symptoms, victimization predict steroid use in self-perceived underweight teen boys

FRIDAY, Jan. 17, 2014 (HealthDay News) -- Adolescent boys with body image distortion have higher levels of depressive symptoms, and underweight status predicts anabolic-androgenic steroid (AAS) use via depressive symptoms and victimization, according to research published online Dec. 23 in Psychology of Men & Masculinity.

Aaron J. Blashill, Ph.D., and Sabine Wilhelm, Ph.D., from Massachusetts General Hospital/Harvard Medical School in Boston, conducted a prospective study to assess the correlation between forms of body image distortion and depressive symptoms among adolescent boys, into adulthood. Data were obtained for 2,139 U.S. adolescent boys (mean age, 16 years) who were followed prospectively from 1996 to 2009. The researchers found that significantly higher levels of depressive symptoms were reported by boys who were average weight and perceived themselves as either very underweight or overweight, compared with average-weight boys who accurately perceived their weight. This effect was constant over the study period.

In a second report, Blashill used data from the 2009 National Youth Risk Behavior Survey for 8,065 high school males to examine AAS use as a function of self-perceived weight status, victimization, and depression. Blashill identified significant global and individual indirect effects of self-perceived underweight status on AAS use, via depressive symptoms and victimization. The magnitude of the victimization pathway was stronger than the depressive pathway.

"In sum, self-perceived underweight status among adolescent boys is associated with both increased victimization and depressive symptoms," Blashill writes. "In turn, both are associated with AAS use, providing support for the dual pathway model."

Full Text 1 (subscription or payment may be required) (http://psycnet.apa.org/psycinfo/2013-44730-001/ )Full Text 2 (subscription or payment may be required) (http://psycnet.apa.org/psycinfo/2013-44727-001/ )